Ice Storm, Jefferson
- When
- December 15, 3:00 PM EST to 9:00 PM EST
- Where
- Jefferson forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
An ice storm began 4 AM on the 15th. Temperature rose above 32 degrees F.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
An ice storm began 4 AM on the 15th. Temperature rose above 32 degrees F. by 9 PM on 15th. Ice glaze was a quarter inch thick.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 15, 2:38 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EST THU DEC 15 2005
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
A DUAL LOW PRESSURE SYSTEM IS BRINGING A MIX OF WINTRY PRECIPITATION
TO THE AREA. ONE STRONG LOW IS LOCATED OVER LAKE SUPERIOR AND A
SECOND LOW IS MOVING UP THE APPALACHIAN MOUNTAINS ALONG THE COLD
FRONT OF THE FIRST LOW. TOGETHER THESE SYSTEMS ARE PROVIDING ENOUGH
WARM AIR ALOFT TO CREATE SLEET AND FREEZING RAIN TO A MAJORITY OF
THE REGION. THIS WILL CONTINUE UNTIL THE COLD FRONT MOVES THROUGH
TONIGHT AND THE PRECIPITATION TURNS TO ALL SNOW.
THE DUAL SYSTEM EFFECTING THE REGION WILL PULL TO THE NORTHEAST ON
FRIDAY. THIS WILL LEAVE ONLY BANDS OF SNOW SHOWERS.
&&
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
FRIDAY NIGHT THROUGH SATURDAY NIGHT HIGH PRESSURE BUILDS IN FROM
THE SOUTHWEST WITH NO PCPN. SUNDAY THROUGH MONDAY NIGHT SHORT
WAVES MOVES THROUGH KEEPING LOW CHC SNOW POPS IN OUR FCST. TUESDAY
AND TUESDAY NIGHT WEAK HIGH PRESSURE OVER FA. WEDNESDAY AND
WEDNESDAY NIGHT UPPER TROUGH SWINGS THROUGH WITH CHC SNOW POPS
BACK IN THE FCST. DURING THE DAY ON THURSDAY HIGH PRESSURE BUILDS
IN FROM THE WEST. TEMPS REMAIN BELOW SEASONAL NORMS.
&&
.AVIATION...
A LOW PRESSURE SYSTEM WILL MOVE NORTHWARD ALONG THE EAST COAST
TONIGHT AND FRIDAY MORNING. MIXED PRECIPITATION IN FORM OF FREEZING
RAIN...SLEET...SNOW WILL CONTINUE ACROSS EAST CENTRAL OHIO AND
WESTERN PENNSYLVANIA...WHILE RAIN WILL FALL ACROSS NORTHERN WEST
VIRGINIA THROUGH EARLY TONIGHT. COLDER AIR WILL MOVE IN BEHIND THE
SYSTEM LATER TONIGHT AND CHANGE PRECIPITATION TO SNOW.
EXPECT MVFR CONDITIONS WITH AREAS OF IFR TO CONTINUE LATE THIS
AFTERNOON...THEN LOWER TO PREDOMIATELY IFR THIS EVENING.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ001 UNTIL 7 AM FRIDAY.
OH...WINTER WEATHER ADVISORY FOR OHZ039-040-048-049-057>059-068-069
UNTIL 7 AM FRIDAY.
...WINTER STORM WARNING FOR OHZ041-050 UNTIL 7 AM FRIDAY.
PA...WINTER STORM WARNING FOR PAZ007>009-013>016-020>023-029-030-
032 UNTIL 7 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR PAZ031 UNTIL 7 AM FRIDAY.
WV...WINTER STORM WARNING FOR WVZ001>003-023-041 UNTIL 7 AM FRIDAY.
...WINTER WEATHER ADVISORY FOR WVZ004-012-021-022 UNTIL 7 AM
FRIDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 411 AM EST THU DEC 15 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016- 020>023-029>032-WVZ001>004-012-021>023-041-160915- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER- VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER- ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE- FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA- PRESTON-TUCKER- 411 AM EST THU DEC 15 2005 HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT WINTER STORM WARNING THROUGH FRIDAY MORNING FOR NORTHWESTERN PENNSYLVANIA, THE LAUREL HIGHLANDS, AND THE MOUNTAINS OF NORTHEASTERN WEST VIRGINIA AND WESTERN MARYLAND, WHERE A SIGNIFICANT ICE STORM IS POSSIBLE. SNOW ACCUMULATIONS IN NORTHERN PENNSYLVANIA WILL BE 3 TO 6 INCHES. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF WESTERN PENNSYLVANIA TIL 7 AM FRIDAY MORNING WITH SNOW, SLEET, AND FREEZING RAIN ACCUMULATING AN INCH OR SO. ANOTHER WINTER WEATHER ADVISORY IS IN EFFECT FOR EAST CENTRAL OHIO TIL 10 AM FOR SLEET AND FREEZING RAIN THIS MORNING, CHANGING TO RAIN BY AFTERNOON. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER EXPECTED. .SPOTTER INFORMATION STATEMENT... ACTIVATION NEGATIVE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 1240 PM EST THU DEC 15 2005 MDZ001-OHZ040-041-050-PAZ007>009-013>016-020>023-029>032-WVZ001>003- 023-041-151930- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-HANCOCK WV-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MERCER PA-OHIO WV-PRESTON WV-TUCKER WV-VENANGO PA-WASHINGTON PA-WESTMORELAND PA- 1226 PM EST THU DEC 15 2005 ...A MIX OF WINTER PRECIPITATION CONTINUES ACROSS THE REGION... A MIX OF SNOW...SLEET...AND FREEZING RAIN WAS OCCURRING FROM MERCER TO OIL CITY, TIONESTA, TO CLARION, BROOKEVILLE AND TO INDIANA. VENANGO COUNTY OFFICIALS REPORT THAT INTERSTATE 80 WAS VERY ICY AND TREACHEROUS. FROM NEW CASTLE TO WHEELING, TO BUTLER, PITTSBURGH, GREENSBURG AND UNIONTOWN IT WAS MOSTLY FREEZING RAIN. HOWEVER, THERE WERE SOME POCKETS OF SLEET. FREEZING RAIN ALSO CONTINUED ACROSS GARRET COUNTY MARYLAND AND PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA. MORE MODERATE TO OCCASIONALLY HEAVY PRECIPITATION WAS MOVING NORTHWARD THIS AFTERNOON FROM SOUTHEAST OHIO AND WEST VIRGINIA. THERE WILL BE AREAS OF SIGNIFICANT ICE ACCUMULATION. DRIVING WILL BE VERY HAZARDOUS THIS AFTERNOON ESPECIALLY ON ANY UNTREATED ROADS. BE EXTREMELY CAREFUL WHEN WALKING ABOUT. SIDEWALKS, STEPS AND PARKING LOTS WILL ALL HAVE A SIGNIFICANT COATING OF ICE. THERE COULD ALSO BE SOME SPORADIC POWER OUTAGES BECAUSE OF ICE ACCUMULATIONS ON BRANCHES AND POWER LINES. THE PRECIPITATION WILL EVENTUALLY CHANGE BACK TO ALL SNOW DURING THE EVENING AS COLDER AIR ONCE AGAIN FILTERS BACK INTO THE REGION. A DUAL STORM SYSTEM WITH CENTERS APPROACHING THE GREAT LAKES AND ANOTHER FORMING OVER THE SOUTHEAST U.S. WAS RESPONSIBLE FOR SPREADING THE WINTERY MIX ACROSS THE REGION. PLEASE REPORT SNOW AND ICE ACCUMULATION...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 235 PM EST THU DEC 15 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-152030- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-WETZEL WV- 235 PM EST THU DEC 15 2005 ...MIXED WINTER WEATHER CONTINUES ACROSS THE REGION... A MIX OF FREEZING RAIN, SLEET, SNOW AND RAIN CONTINUED ACROSS OUR REGION. SOME OF THE PRECIPITATION WAS MODERATE TO HEAVY ACROSS JEFFERSON, CLARION, INDIANA, BUTLER, ALLEGHENY,BEAVER AND FAYETTE COUNTIES IN PENNSYLVANIA. ALSO, THE PRECIPITATION WAS HEAVIER ACROSS PORTIONS OF JEFFERSON AND BELMONT COUNTIES IN OHIO AND OHIO AND BROOKE COUNTIES IN WEST VIRGINIA. IT WAS MOSTLY RAIN IN EAST-CENTRAL OHIO FROM NEW PHILADELPHIA TO ZANESVILLE AND ACROSS NORTHERN WEST VIRGINIA FROM NEW MARTINSVILLE TO MORGANTOWN. HOWEVER, ACROSS MUCH OF WESTERN PENNSYLVANIA, GARRETT COUNTY MARYLAND AND PRESTON AND TUCKER COUNTIES IN WEST VIRGINIA, A MIXED BAG OF WINTER WEATHER CONTINUED. SEVERAL COUNTIES WERE REPORTING OVER A QUARTER INCH OF ICE AND A FEW APPROACHING A HALF INCH. INDIANA COUNTY REPORTS SOME BRANCHES DOWN. DRIVING CONDITIONS ACROSS THE REGION WILL BE HAZARDOUS. BE ESPECIALLY CAREFUL WILL WALKING SINCE MOST SIDEWALKS, STEPS AND PARKING LOTS WERE ICED OVER. THE PRECIPITATION WILL GRADUALLY TURN BACK TO ALL SNOW THIS EVENING AS COLDER AIR RETURNS. PLEASE REPORT SNOW AND ICE ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
The national radar mosaic for the moment the first event began.
1 ice storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484611.